Texas, 2019

Tornadoes and Flood in Texas, March 22, 2019

March 22, 2019 · NWS AMA · 34 events in 8 counties and zones

A strong upper level system moved across New Mexico approaching the western panhandles by the evening of the 22nd. Out ahead of the main upper level system, low level moisture along with sufficient instability allowed thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level system moved across New Mexico approaching the western panhandles by the evening of the 22nd. Out ahead of the main upper level system, low level moisture along with sufficient instability allowed thunderstorms to develop. Initial thunderstorm development was super-cellular where large hail and damaging winds were reported along with 2 tornadoes across the western TX Panhandle. Later into the evening with a linear wind profile, storms congealed into a line where large hail and damaging winds continued into the early evening. Along the line, a third tornado formed west of Canyon, TX. Thunderstorms then moved east and weakened before going into the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 22, 2:34 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 22, 2:34 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
334 PM CDT Fri Mar 22 2019

.SHORT TERM...

Scattered to widespread showers and thunderstorms expected through
this evening, with potential for severe thunderstorms owing to large-
scale ascent above highly-sheared airmass which will continue to
become more unstable.  Heavy rain will also be a threat.  Showers
and thunderstorms expected to diminish from west to east tonight as
Pacific cold front sweeps across the area.

Cockrell

&&

.LONG TERM...

The forecast turns somewhat uneventful in relation to the last 24
hours of weather. System and aforementioned round of severe weather
will exit the region later tonight. The forecast then turns dry for
the most part, but some small chances for rain return to the
Oklahoma Panhandle area Sunday night through Monday, and then again
on Wednesday. Otherwise, there isn't another screaming chance for
rainfall at this time. Especially in the bigger picture sense
across the Panhandles. The more impactful weather may be the
return of fire weather later next week, but we are talking about
Day6 and Day7 from now.

In the upper levels we go zonal for the next couple days. Then we
shift to northwesterly as high pressure builds in over the Four
Corners region. Under northwesterly flow the models try to discern
small embedded pieces of energy. Energy associated with this
embedded vorticity will be weak, but some areas to the north as a
surface trough passes by may squeak out some rain. Chances are low
at this time. Instability is little to nil so not expecting
thunderstorms. High pressure then builds in Monday night and then
quiet until Wednesday. Southerly flow then starts as the next
trough tracks over the west coast. Very small chance for rainfall
Wednesday for eastern parts of the Oklahoma Panhandle. Not much
energy to work with for this at it appears very subtle. Overall,
the above mentioned chances for rainfall are very low at this time
as we lack dynamics. In other words, not overly impressed with
the chances at this time.

Starting Tuesday it will be breezy to windy across the Panhandles.
During this time, temperatures will slowly go from the 60s to the
80s by Thursday. During this timeframe, especially Wednesday and
Thursday, fire weather may become an issue. Will have to see how
fuels react to rainfall across the region as rainfall continues
across the area today.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  70  38  71  41 /  90   0   0   0  10
Beaver OK                  45  67  39  69  41 /  90  10   0   0  20
Boise City OK              32  65  36  66  38 /  70   5   0  10  20
Borger TX                  42  71  41  71  43 /  90   0   0   0  10
Boys Ranch TX              36  71  37  71  41 /  70   0   0   0  10
Canyon TX                  38  72  40  72  41 /  80   0   0   0   5
Clarendon TX               47  72  42  73  44 /  90   0   0   0   5
Dalhart TX                 32  68  35  69  39 /  50   0   0   5  10
Guymon OK                  37  68  37  68  41 /  80   5   0   5  20
Hereford TX                36  71  38  73  40 /  80   0   0   0   5
Lipscomb TX                47  69  42  70  42 / 100   5   0   0  10
Pampa TX                   42  69  39  69  42 /  90   0   0   0  10
Shamrock TX                49  73  43  72  44 / 100   5   0   0  10
Wellington TX              50  75  45  74  46 / 100   5   0   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Mar 22, 2:39 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
339 PM CDT Fri Mar 22 2019

OKZ001>003-TXZ001>020-317-230845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
339 PM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible across the entire combined
Panhandles. Strong winds, large hail, and localized heavy rain
will be possible. A tornado or two cannot be ruled out either,
mainly for southern and western parts of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Mar 22, 9:41 AM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1041 AM CDT FRI MAR 22 2019

TXZ011-221630-
Oldham TX-
1041 AM CDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 1130
AM CDT...

At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Adrian, or 18 miles west of Vega, moving northeast at
35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3519 10263 3526 10290 3562 10283 3562 10232
TIME...MOT...LOC 1540Z 211DEG 28KT 3529 10275

JC
Special weather statement, Mar 22, 10:36 AM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1136 AM CDT FRI MAR 22 2019

OKZ001-TXZ001-221715-
Cimarron OK-Dallam TX-
1136 AM CDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 1215 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm over
Texline, or 11 miles southeast of Clayton, moving northeast at 45
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Texline, Wheeless and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10304 3650 10300 3688 10300 3669 10236
      3619 10287 3628 10304
TIME...MOT...LOC 1636Z 224DEG 40KT 3637 10299

JC

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

26 hail, 4 thunderstorm wind, 3 tornado, 1 flood. Local standard time, as filed.

Hail, Hartley

When
March 22, 3:06 PM CST
Where
Hartley County, 2.67 mi NE of Middle Water
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.880, -102.750

Trained spotter reported quarter size hail with thunderstorm.

Thunderstorm Wind, Deaf Smith

When
March 22, 3:41 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Hail, Hartley

When
March 22, 3:51 PM CST
Where
Hartley County, 3.98 mi E of Hartley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.870, -102.330

Golf ball size hail reported by a trained spotter.

Hail, Hartley

When
March 22, 4:02 PM CST
Where
Hartley County, 8.65 mi ESE of Hartley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.850, -102.250

Storm chaser reporting quarter size hail with accumulation on area roadways.

Tornado, Moore

When
March 22, 4:12 PM CST to 4:14 PM CST
Where
Moore County, 8.99 mi WNW of Dumas Muni Arpt to 7.65 mi WNW of Dumas Muni Arpt
Rating
EFU
Path length
1.48 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
35.918, -102.157

No damage observed. Track and times estimated based on three separate videos and pictures.

Tornado, Oldham

When
March 22, 4:43 PM CST to 4:44 PM CST
Where
Oldham County, 1.66 mi S of Vega to 1.49 mi SSE of Vega
Rating
EFU
Path length
0.64 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
35.226, -102.425

No damage observed. Track and times estimated based on three separate videos and pictures.

Hail, Deaf Smith

When
March 22, 4:51 PM CST
Where
Deaf Smith County, 8.46 mi NNW of Milo Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.100, -102.430

Thunderstorm Wind, Deaf Smith

When
March 22, 5:07 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Hail, Deaf Smith

When
March 22, 5:21 PM CST
Where
Deaf Smith County, 16.96 mi NE of Milo Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.170, -102.210

Hail, Deaf Smith

When
March 22, 5:22 PM CST
Where
Deaf Smith County, 14.51 mi N of Dawn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.130, -102.200

Hail, Potter

When
March 22, 5:40 PM CST
Where
Potter County, 3.66 mi WNW of Bushland
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.200, -102.130

Hail, Potter

When
March 22, 5:42 PM CST
Where
Potter County, 2.82 mi NNE of Bushland
Measured
0.88 in hail
Reported by
Public
Coordinates
35.220, -102.060

The hail was accumulating on the ground.

Hail, Deaf Smith

When
March 22, 5:50 PM CST
Where
Deaf Smith County, 4.85 mi SW of Hereford
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.770, -102.460

Thunderstorm Wind, Deaf Smith

When
March 22, 6:00 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

Thunderstorm Wind, Randall

When
March 22, 6:02 PM CST
Where
Randall County, 6.55 mi WSW of Amarillo
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.170, -101.930

Hail, Potter

When
March 22, 6:03 PM CST
Where
Potter County, 6.56 mi NW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.260, -101.910

Hail is accumulating on the ground, several inches deep.

Hail, Deaf Smith

When
March 22, 6:07 PM CST
Where
Deaf Smith County, Hereford
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.820, -102.400

Hail, Randall

When
March 22, 6:17 PM CST
Where
Randall County, 5.25 mi SW of Amarillo
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.150, -101.890

Accumulating hail was reported in south Amarillo.

Hail, Potter

When
March 22, 6:31 PM CST
Where
Potter County, 3.5 mi N of (Ama)amarillo Intl A
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.270, -101.730

Hail, Deaf Smith

When
March 22, 6:32 PM CST
Where
Deaf Smith County, Hereford
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.820, -102.400

Flood, Deaf Smith

When
March 22, 6:45 PM CST
Where
Deaf Smith County, 2.42 mi SE of Hereford to 2.46 mi SW of Hereford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.792, -102.375

Area roadways, were flooding in the city of Hereford.

Tornado, Randall

When
March 22, 6:57 PM CST to 7:01 PM CST
Where
Randall County, 5.37 mi E of Umbarger to 4.49 mi SW of Canyon
Rating
EFU
Path length
2.08 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.940, -102.006

No damage observed. Track and times estimated based on three separate videos and pictures.

Hail, Randall

When
March 22, 7:02 PM CST
Where
Randall County, 1.83 mi WNW of Canyon
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
34.990, -101.950

Late report of ping pong ball size hail, with video confirmation of time.

Hail, Randall

When
March 22, 7:03 PM CST
Where
Randall County, 3.57 mi NE of Umbarger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.990, -102.060

Report received from spotter network.

Hail, Randall

When
March 22, 7:05 PM CST
Where
Randall County, 4.58 mi W of Canyon
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
34.990, -102.000

Hail, Randall

When
March 22, 7:07 PM CST
Where
Randall County, 1.83 mi WNW of Canyon
Measured
1 in hail
Reported by
Public
Coordinates
34.990, -101.950

Reported by mping.

Hail, Randall

When
March 22, 7:08 PM CST
Where
Randall County, 1.38 mi N of Canyon
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.000, -101.920

Report received spotter network.

Hail, Randall

When
March 22, 7:13 PM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
1 in hail
Reported by
Public
Coordinates
35.040, -101.920

Hail, Randall

When
March 22, 7:15 PM CST
Where
Randall County, 2.26 mi E of Canyon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.880

Highway is covered with hail up to the size of quarters.

Hail, Randall

When
March 22, 7:22 PM CST
Where
Randall County, 1.49 mi NNW of Lake Tanglewood
Measured
1 in hail
Reported by
Public
Coordinates
35.080, -101.790

Hail, Randall

When
March 22, 7:24 PM CST
Where
Randall County, 1.38 mi S of Lake Tanglewood
Measured
0.75 in hail
Reported by
Public
Coordinates
35.040, -101.780

Hail, Randall

When
March 22, 7:29 PM CST
Where
Randall County, Lake Tanglewood
Measured
1.25 in hail
Reported by
Public
Coordinates
35.060, -101.780

Hail, Armstrong

When
March 22, 8:45 PM CST
Where
Armstrong County, 3.96 mi E of Goodnight
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.030, -101.130

Golf ball up to tennis ball size hail on Highway 287 east of Goodnight resulted in a cracked windshield.

Hail, Donley

When
March 22, 9:02 PM CST
Where
Donley County, 2.15 mi SSE of Howardwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.040, -100.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812970, 812972, 812973, 812974, 813008, 813009, 812975, 812976, 812977, 812978, 812979, 812981, 812982, 812983, 812984, 812986, 812987, 812988, 812989, 812991, 812994, 813010, 812995, 812997, 812998, 812999, 813000, 813001, 813002, 813003, 813004, 813005, 813006, 813007.